The use and misuse of fentanyl patches

February 1, 2011, 11:28 pm

★★★☆☆

Fentanyl Intoxication Caused by Abuse of Transdermal Fentanyl. Moon JM et al. J Emerg Med Jan 2011;40:37-40.

Abstract

This article, from South Korea, presents three cases of significant toxicity from inappropriate use of the fentanyl transdermal patch to treat acute pain, and makes the following important points:

  • Because onset of analgesic effect after the fentanyl patch can be delayed to 24 hours or more, patients started on these transdermal patches should understand clearly that they should not increase the dose (that is, apply two or more patches) if even if pain is not relieved.
  • Fentanyl patches are a therapeutic option for treating chronic pain, but are not indicated for acute pain.
  • Fentanyl levels can increase even after patches are removed, since the drug is concentrated in cutaneous layers beneath the patch. Patients with respiratory depression should be observed carefully for at least 24 hours after removal.
  • Decreased respiratory rate is not a sensitive indicator of respiratory depression from fentanyl, since hypoventilation (decreased tidal volume) can occur even with a normal rate of respiration.
  • Because of the concentration gradient required for effect diffusion of the drug into cutaneous tissue, a substantial amount of fentanyl will remain in the patch even after it has been used for the recommended period of time.

Related post:

Transdermal fentanyl review

Comments are closed.